Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 46, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2017, 5:13 PM CDT for Riley County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2017, 5:13 PM CDT (22:13 UTC)
- Expired
- May 18, 2017, 5:44 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Riley County, KS
The radar
The Topeka radar (KTWX), 51 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
804
WUUS53 KTOP 182213
SVRTOP
KSC161-182300-
/O.NEW.KTOP.SV.W.0046.170518T2213Z-170518T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
513 PM CDT THU MAY 18 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southwestern Riley County in northeastern Kansas...
* Until 600 PM CDT
* At 513 PM CDT, a severe thunderstorm was located near Grandview
Plaza, moving north at 35 mph.
HAZARD...Golf ball size hail.
SOURCE...Trained weather spotters reported golf ball size hail 4
les southeast of Junction City at 505 PM.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Western Manhattan, Ogden, Riley, Leonardville, Tuttle Creek Lake
and Keats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.
LAT...LON 3940 9673 3937 9668 3936 9669 3934 9666
3933 9667 3933 9665 3931 9665 3930 9663
3928 9663 3907 9670 3909 9671 3909 9673
3908 9673 3909 9674 3909 9685 3912 9683
3914 9683 3914 9685 3941 9685 3941 9672
TIME...MOT...LOC 2213Z 186DEG 28KT 3907 9678
HAIL...1.75IN
WIND...<50MPH
$$
BB2 follow-up statements
903
WWUS53 KTOP 182233
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
533 PM CDT THU MAY 18 2017
KSC161-182300-
/O.CON.KTOP.SV.W.0046.000000T0000Z-170518T2300Z/
Riley-
533 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN RILEY COUNTY...
At 533 PM CDT, a severe thunderstorm was located near Keats, moving
north at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Riley, Leonardville, Tuttle Creek Lake and Keats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.
LAT...LON 3940 9673 3937 9668 3936 9669 3934 9666
3933 9667 3933 9665 3931 9665 3914 9672
3914 9685 3941 9685 3941 9672
TIME...MOT...LOC 2233Z 185DEG 27KT 3920 9677
HAIL...1.00IN
WIND...<50MPH
$$
BB427
WWUS53 KTOP 182244
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
544 PM CDT THU MAY 18 2017
KSC161-182254-
/O.CAN.KTOP.SV.W.0046.000000T0000Z-170518T2300Z/
Riley-
544 PM CDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RILEY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail is
still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.
LAT...LON 3940 9673 3937 9668 3936 9669 3934 9666
3933 9667 3933 9665 3931 9665 3914 9672
3914 9685 3941 9685 3941 9672
TIME...MOT...LOC 2242Z 186DEG 28KT 3929 9676
$$
BBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:19 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 18, 2:19 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Topeka KS 219 PM CDT Thu May 18 2017 .SHORT TERM...(This evening through Tonight) Issued at 159 PM CDT Thu May 18 2017 Focus for tonight will be the threat for severe weather across northeast Kansas. This afternoon, a warm front was noted across east central Kansas oriented from east to west. Main concern this afternoon will be if storms begin to develop along this warm front as the HRRR has been depicting in model runs. CAPE near/south of this boundary is over 3000 J/kg with effective bulk shear values of 50 knots. During the afternoon hours, the NAM also shows 0-1 shear along this boundary around 25 knots, with steep mid-level lapse rates. Any discrete storms forming along this boundary will have the potential to quickly become supercellular with the main hazards being large hail, damaging winds, and tornadoes. If storms do form this afternoon, exact details for tonight look more unclear as instability will be weaker and subsidence from storms may act to alleviate severity later tonight. For tonight, storms that are expected to fire up on the dry line located in southwestern Kansas and extending southward into Oklahoma. Models have been fairly consistent in having these storms congeal into a line/bow and move through northeast Kansas this evening. This would bring a main hazard of widespread wind damage across the area, although hail or an embedded spin up tornado cannot be ruled out. Additional development behind this line is possible bringing another round of heavy rain to the area, increasing the potential for flash flooding. This is especially true in areas in north central Kansas that have already seen heavy rainfall totals earlier in the week. With the potential for more developing showers and thunderstorms tomorrow, a flash flood watch has been issued for the entirety of northeast Kansas beginning this afternoon and extending into Saturday morning. .LONG TERM...(Friday through Thursday) Issued at 159 PM CDT Thu May 18 2017 The vast majority of the long term forecast period forecast effort focuses on Friday and Friday night severe/flooding potential, with periods beyond that generally trending toward a model consensus at this time with minimal expected impacts through the remainder of the forecast. For Friday, much of the details will lie in how quickly convection exits the area early Friday morning. Current indications are that it will make a substantial eastward push overnight and exit the region early. If this occurs, it would give much of the forecast area more time to recharge instability as the true warm front surges/mixes back north during the day in advance of a strong upper level trough. Long, clockwise curved hodographs with low LCL/LFC heights and rather steep lapse rates through the cloud- bearing layer all point to another day with widespread severe weather potential. This will include tornado potential across the warm sector, and the most likely this warm sector will include much of eastern Kansas with main uncertainty being in the northwestward extent. There are two potential limiting factors. 1) Early day convection ends late and keeps the boundary layer stable for much of the day, effectively mitigating instability. 2) Storms develop too close to each other, resulting in continued hail and damaging wind potential but limiting overall tornado potential. Regardless, severe storms are possible with some potential for another higher-end episode of severe weather. The other concern will be flash flooding with multiple rounds of thunderstorm again possible over what is likely to be saturated ground conditions with elevated stream levels after tonight's storms. WPC has the area in a moderate risk for excessive rainfall and for good reason, so have continued the flash flood watch through Friday night. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1205 PM CDT Thu May 18 2017 Cloud deck varies from SCT to BKN at terminals near 3kft for the next hour or two before becoming VFR this afternoon. Hi-res guidance brings storms into the area near 22Z, with the main line of storms near 00-03Z. These storms will greatly reduce conditions as seen in the TEMPO groups. Timing for convection ending across the area is still low although best consensus is near 14Z. There is a chance MVFR ceilings will linger into the end of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...Heller LONG TERM...Barjenbruch AVIATION...Heller
Hazardous weather outlook, May 18, 2:26 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 226 PM CDT Thu May 18 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-191930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 226 PM CDT Thu May 18 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are likely this afternoon through tonight. These thunderstorms will be capable of tornadoes, very large hail, damaging winds and flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are likely on Friday afternoon. While some details depend on the exact evolution of storms tonight, there is increasing confidence that multiple rounds of thunderstorms can be expected Friday afternoon into Friday night. These storms will likely be capable of producing large hail, damaging winds, tornadoes, and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 18, 4:54 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Topeka KS 454 PM CDT THU MAY 18 2017 KSZ035-182230- Dickinson- 454 PM CDT THU MAY 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY UNTIL 530 PM CDT... At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near Carlton, moving north at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Abilene and Carlton. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A tornado watch remains in effect until 1000 PM CDT for central Kansas. LAT...LON 3891 9737 3894 9715 3861 9716 3861 9737 TIME...MOT...LOC 2153Z 171DEG 32KT 3864 9729
Local storm report, May 18, 4:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
456 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 4 E WILSEY 38.65N 96.60W
05/18/2017 E1.75 INCH MORRIS KS TRAINED SPOTTER
&&
JPLocal storm report, May 18, 4:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 7 NE WOODBINE 38.86N 96.85W
05/18/2017 E0.50 INCH MORRIS KS EMERGENCY MNGR
&&Local storm report, May 18, 5:04 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
504 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 N WILSEY 38.65N 96.67W
05/18/2017 E1.00 INCH MORRIS KS TRAINED SPOTTER
&&Local storm report, May 18, 5:06 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
506 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 8 S JUNCTION CITY 38.92N 96.85W
05/18/2017 E1.00 INCH GEARY KS EMERGENCY MNGR
&&Local storm report, May 18, 5:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
508 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 2 S GRANDVIEW PLAZA 38.99N 96.78W
05/18/2017 E1.75 INCH GEARY KS TRAINED SPOTTER
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 1:35 PM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 38 hr |
| May 18, 4:18 PM CDT | Special Weather Statement | TOP | Morris | 27 min |
| May 18, 4:31 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 29 min |
| May 18, 4:38 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 37 min |
| May 18, 4:54 PM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| May 18, 4:57 PM CDT | Severe Thunderstorm Warning | TOP | Geary | 33 min |
| May 18, 5:09 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 51 min |
| May 18, 5:30 PM CDT | Tornado Warning | TOP | Morris, Wabaunsee | 30 min |
| May 18, 5:32 PM CDT | Special Weather Statement | TOP | Douglas, Shawnee | 28 min |
| May 18, 5:45 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Ottawa | 45 min |
| May 18, 5:56 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 49 min |
| May 18, 6:27 PM CDT | Tornado Warning | TOP | Dickinson, Ottawa | 33 min |
| May 18, 6:29 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 46 min |
| May 18, 6:37 PM CDT | Tornado Warning | TOP | Clay, Dickinson, Geary, Riley | 23 min |
| May 18, 6:39 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 51 min |
| May 18, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 49 min |
| May 18, 6:50 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 40 min |
| May 18, 6:54 PM CDT | Flash Flood Warning | TOP | Dickinson | 4 hr |
| May 18, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 32 min |
| May 18, 6:58 PM CDT | Tornado Warning | TOP | Geary, Riley | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.